Texas, 2010Damaging Winds in Texas, May 17, 2010
May 17, 2010 · NWS LCH · 3 events in 1 county or zone
Additional showers and thunderstorms developed across southeast Texas during the afternoon hours on May 17. Some of these storms caused wind damage in Tyler County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional showers and thunderstorms developed across southeast Texas during the afternoon hours on May 17. Some of these storms caused wind damage in Tyler County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 12:02 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 17, 12:02 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
102 PM CDT MON MAY 17 2010
.AVIATION...
SHOWERS ARE DEVELOPING OVER JEFFERSON AND ORANGE COUNTIES IN
SOUTHEAST TEXAS WITH LITTLE MOVEMENT NOTED. THIS DEVELOPMENT WILL
CONTINUE THROUGH THE AFTERNOON HOURS.
&&
.PREV DISCUSSION... /ISSUED 934 AM CDT MON MAY 17 2010/
UPDATE...
SHOWERS AND THUNDERSTORMS FROM THIS AM HAVE MOVED INTO SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI. TEMPS HAVE ALREADY CLIMBED
INTO THE UPPER 70 AND WILL APPROACH 80 IN THE NEXT HOUR. SCATTERED
SHOWERS AND THUNDERSTORMS ON TAP AS AFTN CAPES WILL RUN AROUND
3500 J/KG WITH PRECIP WATER AROUND 1.60 INCHES. STRONGER STORMS
WILL PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING...MOVEMENT
WILL BE TOWARDS THE SOUTHEAST. CURRENT ZONES LOOK FINE AT THIS
TIME.
K. KUYPER
PREV DISCUSSION... /ISSUED 523 AM CDT MON MAY 17 2010/
AVIATION...
+TSRA THAT AFFECTED KAEX SINCE 08Z IS MAINLY EAST...WITH STILL
-TSRA (MAINLY ANVIL LIGHTNING) AFFECTING THE VICINITY. ANOTHER TSRA
COMPLEX NEAR KPOE IS MOVING E AS WELL. THUS...WILL KEEP THE TEMPO
GROUP THRU 13Z. ELSEWHERE...INTERMITTENT LIFR/IFR VSBY AT KBPT/KARA
WILL CONTINUE THRU 13-14Z...WITH VSBY LESS THAN 1SM AT TIMES.
WITH THE OUTFLOW BOUNDARY FROM THIS MORNINGS C LA MCS EXPECTED TO
LINGER AND INTERACT WITH MOISTURE THIS AFTERNOON...PLACED TEMPO
GROUP FOR THIS AT KBPT/KLCH/KLFT/KARA.
DML
PREV DISCUSSION... /ISSUED 448 AM CDT MON MAY 17 2010/
SYNOPSIS...
A STATIONARY COLD FRONT EXTENDS THROUGH LUBBOCK TEXAS THROUGH PINE
BLUFF ARKANSAS...BEFORE CURLING NORTHWARD AS A TRAVELING COLD FRONT.
ITS PARENT LOW WAS SITUATED JUST NORTH OF MEMPHIS.
THE MEMPHIS LOW WILL DEEPEN WHILE TRAVELING NORTHEAST...ITS
ATTENDANT SPIN-UP WILL SHOVE THE COLD FRONT SOUTH AND EAST
THROUGH NORTHERN LOUISIANA BY EARLY MONDAY EVENING.
FURTHER UP...THE SOUTHERN BRANCH OF THE MIDLATITUDE WESTERLIES
WILL MAINTAIN ITS LOW INDEX WAVE PATTERN...TROUGH OVER THE CALIFORNIA
PACIFIC REGION...RIDGE OVER THE GREAT BASIN...AND TROUGH OVER THE
MISSISSIPPI VALLEY.
DISCUSSION...
EARLY-MORNING SEVERE WEATHER ACROSS THE PINEY HILLS OF CENTRAL
LOUISIANA...COURTESY OF VIGOROUS SHORTWAVES EMANATING OUT OF THE
COLORADO FRONT RANGE AND TRAVELING SOUTHEAST.
THE PHASING IN OF MESO-SYNOPTIC LIFT (ASSOCIATED WITH SHORTWAVES)
AND PRE-FRONTAL LIFT (SEE ABOVE) HAS ORGANIZED THUNDERSTORMS INTO LINES.
THE PRIMARY THREAT SEEN SO FAR IS ONE-INCH HAIL.
RAISED THE RAIN CHANCES FOR TODAY...AS COLORADO SHORTWAVES ARE
FORECAST TO CONTINUE THEIR TRAVELS SOUTHEAST INTO THE WESTERN
UPPER GULF COAST STATES.
THE AFTERNOON TEMPERATURES WILL BE RUNNING A FEW DEGREES ABOVE NORMAL.
APOLOGIZE FOR THE SHORT DISCUSSION...NEED TO RETURN TO RADAR DUTY!
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 69 88 70 88 70 / 10 10 10 10 10
KBPT 68 87 70 89 72 / 10 10 10 10 10
KAEX 66 90 66 90 68 / 10 20 10 10 10
KLFT 70 89 70 88 70 / 10 10 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 17, 3:59 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 AM CDT MON MAY 17 2010
GMZ435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-181100-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
459 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO RE-FIRE UP LATER
TODAY...AS A COLD FRONT ADVANCES INTO NORTHERN LOUISIANA.
ISOLATED SEVERE WEATHER IS POSSIBLE...THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE IN THE STRONGER SHOWERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-450-452-455-470-472-475-181100-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
459 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PREDOMINATING WAVES WILL BE LONG-PERIOD SOUTHERLY SWELLS. THE
ACTUAL TIDES WILL BE RUNNING ABOUT A FOOT ABOVE TIDE TABLE VALUES.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON
AND EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 17, 10:51 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 AM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG CHENEYVILLE 31.01N 92.29W
05/17/2010 RAPIDES LA UTILITY COMPANY
SEVERAL TREES AND LARGE LIMBS BLOWN DOWN ALONG WITH
DAMAGE TO SEVERAL BARNS.
0638 AM TSTM WND DMG BUNKIE 30.95N 92.19W
05/17/2010 AVOYELLES LA UTILITY COMPANY
SEVERAL TREES AND LIMBS REPORTED BLOWN DOWN DUE TO WINDS.
&&
KKUYPERSpecial weather statement, May 17, 12:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
130 PM CDT MON MAY 17 2010
TXZ180-171915-
TYLER TX-
130 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR TYLER COUNTY UNTIL 215 PM CDT...
AT 125 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF CHESTER...MOVING EAST
AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHESTER BY 140 PM CDT...
COLMESNEIL BY 210 PM CDT...
WOODVILLE AND IVANHOE BY 215 PM CDT...
PEA SIZE HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINS ARE LIKELY WITH
THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED.
Special weather statement, May 17, 12:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
144 PM CDT MON MAY 17 2010
LAZ027-030-171930-
VERNON LA-BEAUREGARD LA-
144 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERNON AND BEAUREGARD PARISHES
UNTIL 230 PM CDT...
AT 140 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF NEW LLANO...MOVING
EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NEW LLANO AND LEESVILLE BY 155 PM CDT...
PICKERING BY 200 PM CDT...
FORT POLK BY 210 PM CDT...
CRAVENS AND FULLERTON BY 230 PM CDT...
PEA SIZE HAIL...WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. YOU
ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED.
Special weather statement, May 17, 1:09 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
209 PM CDT MON MAY 17 2010
LAZ027-030-TXZ182-172000-
VERNON LA-BEAUREGARD LA-NEWTON TX-
209 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERNON AND BEAUREGARD PARISHES...
SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 300 PM CDT...
AT 204 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF STRINGTOWN...MOVING
SOUTHEAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
JUNCTION BY 225 PM CDT...
PEA SIZE HAIL AND WIND GUST TO 45 MPH ARE LIKELY WITH THIS STORM. YOU
ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED.
Thunderstorm Wind, Tyler
- When
- May 17, 1:10 PM CST
- Where
- Tyler County, 5 mi NW of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.821, -94.480
Tyler County Sheriff Office reported trees blown down five miles northwest of Woodville.
Thunderstorm Wind, Tyler
- When
- May 17, 1:15 PM CST
- Where
- Tyler County, Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.770, -94.420
Tyler County Sheriff Office reported trees blown down near Woodville.
Thunderstorm Wind, Tyler
- When
- May 17, 1:55 PM CST
- Where
- Tyler County, 1.99 mi W of Fred
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.570, -94.203
Tyler County Sheriff Office reported a tree blown down across a road two miles west of Fred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237699, 237697, 237698.